Aggghhh! Allergic to all the tried NOACs, so what now?

Back in March had a TIA, was put on apixiban; tolerated it well for 2 months then became allergic to it. Was put on dabigatran, lasted a fortnight before allergic symptoms became unbearable; now on rivaroxaban, less than a week, and showing signs of allergy.

My AF is spasmodic and un-noticed, just shows up when taking BP occasionally.

So where to from here?

Warfarin does not appeal to me - too restricted in diet; Aspirin + some other antiplatelet?

Whatever. But NOACs for me are hell on earth.

16 Replies

oldestnewest
  • Hi Deejay, how disappointing and unusual too. It's quite rare to hear about any serious problems from taking NOAC's although one I believe can cause stomach issues, especially if not taken with food. Aspirin is a bit like a chocolate teapot as far as AF is concerned and is not recommended by NICE. Millions of folk take warfarin without too much of a problem although as you say, the diet and monitoring can be a bit of a pain sometimes. Generally, provided the dose is determined by your diet and not the other way round, INR readings can be stable for many. Self monitoring is possible too, which cuts down the hassle factor, but one thing is for sure, any inconvenience is better than suffering from a dibilitating and life changing stroke. Sorry, no magic wand on this one, but maybe if you persevered with the least "bad" NOAC, your body may adjust overtime. Others may have some useful suggestions so I wish you luck in finding a solution to what is obviously a difficult problem for you........

  • I have been on Warfarin for over 7 years and have never felt my diet in any way at all restricted. Either food or alcohol. I have even had knee replacement surgery where I have had to cease Warfarin for a short time. I self test and occasionally on a needs must basis self dose.

  • Thanks guys. CDreamer, thanks for the link; yep, seems to be of quite some use. Thanks.

  • warfarin is the best tolerated of all anticoagulants. It sounds like you have little other choice. Why not give it a go - The diet restrictions are pretty minor if any

  • I see my GP this afternoon; will put it to him (Warfarin). I can't go on like this much longer - weakness in legs is becoming a real problem, I live in an uptairs unit, so use the stairs constantly.

    Thanks to all you guys (and gals) for your comments and support.

  • I can sympathise with you DeejayB. I have been taking Edoxaban since diagnosis for almost a year, and am about to give up , ie see my GP. I have become almost decrepit, I can just about get around a large supermarket very slowly. My knees hurt; I have had an X Ray of my hip resulting in a claim of no worsening from 9 years ago. I WISH. I was able to walk five or six miles with ease initially, but that has become a pipe dream now. Sometimes I virtually crawl upstairs,.

    I am 69, female, asymptomatic, still, with a resting heart rate of 66. My blood pressure was checked at home by a daily diary recently and is fine. I don't take any other medication. I am not attracted by the idea of taking warfarin but if I have to I will. Getting a GP appointment now is so difficult I want to avoid that need as far as possible. I have had excellent care from everyone thus far I must add, although I rather wish I hadn't been 'found out'!

    I shall follow your progress with interest.

  • I've had digestive problems with Pradaxa. What kind of side effects did you get and were they the same for each coag or different?

  • What were the allergic symptoms as I have just been changed from Warfarin to Pradexa, possibly 6 weeks ago but I would like to know what you experienced.

  • I welcome the sharing and discussion of experiences with NOACs.

    I was put on Xarelto just over a month ago and in the last couple of weeks have found myself increasingly weak - particularly in the legs but also in the arms. The lack of strength in my legs is sometimes accompanied by muscle pain. At first I thought it was just age (I am 70) but before the Xarelto - just a couple of months ago - I was energetic and well, in spite of AF and ectopics.

    The experiences with NOACs that DeejayB and Offtherecord write of add to my suspicions, and I am wondering if there are others who have had similar experiences.

    Of course, I shall try to get to see the cardiologist at the hospital where I was prescribed the drug, and am wondering if Warfarin would be a better bet.

  • Hi all, my side effects with all three NOACs have been itch/hives, patches like psoriasis but far more itchy so I would tear myself scratching in my sleep; also muscle and joint pain that comes in suddenly when walking; muscle weakness in legs impairing stair-climbing; general fuzziness with ipixiban and dabigatran, less with rivaroxaban.

    Antihistamine desloratadine 5 mgm once daily has almost stopped itch with rivaroxaban.

    GP thinks I'm not allergic and put me on 1000 mgm paracetemol 4 times a day! OK, I have gone halfway on that, 500 mgm. We'll see what that does. Was also on avorastatin 10 mgm, began at same time as dabigatran, had major fuzz and confusion so stopped it, much better now.

    I'll keep you posted.

  • warfarin is nowhere near as bad as people make out. Give it a try.

  • HI DeejayB :-) good luck with the Warfarin it's bad enough having AF without the side effects of medication.

  • Warfarin is a good anti-coagulant as long as you control your INR. The best way to do that is get a Coaguchek monitor and get your surgery to supply the test strips. I've never had to modify my diet in the 8 years I've been on warfarin. I also take Vit K2 (MK-7) which helps stabilise my INR.

    Remember a weakness of warfarin is that it has to be tested but a strength is that it can be tested (the NOACs can't be tested)!

  • I tried them all and had awful side effects but as I didn't want to have a stroke ot heart attack I take Warfarin and am doing ok only reservation is that you shed a lot of hair.

  • Thanks for the comment Tenorjk, I think that will be my option too; hate the thought of going bald though.

You may also like...